question-icon

I need over the counter medication for spotting. what can

default
Posted on Tue, 15 Jan 2019
Question: I need over the counter medication for spotting. what can i take
doctor
Answered by Dr. Antoneta Zotaj (5 hours later)
Brief Answer:
Ibuprofen is over the counter medication to be tried- detailed answer below

Detailed Answer:
Hello,

Depo shot can cause irregular bleeding as it is a very common side effect of it. Most of the time no treatment is needed as it is only spotting and not massive bleeding.

Before I go into treatment I would like to mention that even though bleeding is very likely due to depo shot, it is always good to see your doctor and have a gynecological visit to rule out other causes like cervical cancer, endometrial problems or sexually transmitted diseases. Your doctor might request transvaginal ultrasound, pap smear and might take cervical samples for chlamydia and gonorrhea to rule these out.

If these causes are ruled out then over the counter drug that can be used for spotting is ibuprofen 800 mg 3 times a day after food for 5 days. You might need to be aware that ibuprofen might hurt the stomach so please take it after good and you might also consider use of omeprazole 20 mg a day to help protect the stomach. If stomach pain start please stop ibuprofen.

If you take this dose of ibuprofen and it does not help with spotting the estrogens can be given but they are prescription drugs and you will need prescription from your doctor.

I hope I have answered to your query. Let me know if I can assist you further.

Kind regards,

Antoneta Zotaj, General & Family Physician
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 4436 Questions

premium_optimized

The User accepted the expert's answer

Share on
I need over the counter medication for spotting. what can

Brief Answer: Ibuprofen is over the counter medication to be tried- detailed answer below Detailed Answer: Hello, Depo shot can cause irregular bleeding as it is a very common side effect of it. Most of the time no treatment is needed as it is only spotting and not massive bleeding. Before I go into treatment I would like to mention that even though bleeding is very likely due to depo shot, it is always good to see your doctor and have a gynecological visit to rule out other causes like cervical cancer, endometrial problems or sexually transmitted diseases. Your doctor might request transvaginal ultrasound, pap smear and might take cervical samples for chlamydia and gonorrhea to rule these out. If these causes are ruled out then over the counter drug that can be used for spotting is ibuprofen 800 mg 3 times a day after food for 5 days. You might need to be aware that ibuprofen might hurt the stomach so please take it after good and you might also consider use of omeprazole 20 mg a day to help protect the stomach. If stomach pain start please stop ibuprofen. If you take this dose of ibuprofen and it does not help with spotting the estrogens can be given but they are prescription drugs and you will need prescription from your doctor. I hope I have answered to your query. Let me know if I can assist you further. Kind regards, Antoneta Zotaj, General & Family Physician